New Mexico, 2020

Tornado and Hail in New Mexico, July 15, 2020

July 15, 2020 · NWS ABQ · 4 events in 4 counties and zones

As monsoonal moisture continued to stream into New Mexico, a backdoor cold front that moved through eastern NM helped set the stage for severe weather on July 15, 2020. With increasing low-level moisture, instability, and shear focused along this boundary, the storms that moved off the central mountain chain interacted with the boundary and intensified.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As monsoonal moisture continued to stream into New Mexico, a backdoor cold front that moved through eastern NM helped set the stage for severe weather on July 15, 2020. With increasing low-level moisture, instability, and shear focused along this boundary, the storms that moved off the central mountain chain interacted with the boundary and intensified. Through the afternoon and evening hours, the storms grew upscale into a broken line that moved northeast through the eastern plains. Strong thunderstorm winds were reported ahead of these storms while large hail was reported near Capulin. A brief gustnado was also observed in rural Socorro County along a strong outflow boundary moving through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 1:31 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 15, 1:31 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
231 PM MDT Wed Jul 15 2020

.SYNOPSIS...
Showers and thunderstorms will continue through the evening hours
across the Land of Enchantment. Across eastern New Mexico,
severe weather will be possible. Large hail, damaging wind gusts,
heavy rain and frequent lightning are the main threats with these
storms. Across the west, gusty and erratic outflow winds are
possible. Starting Thursday and continuing through the weekend,
showers and thunderstorms will favor the high terrain. Storm motions
will be slow, especially going into the weekend. Locally heavy rains
could lead to flooding, especially over burn scars.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Last nights back door front delivered plenty of low level moisture
and increased instability and better shear. This will result in the
likelihood of isolated severe weather in the northeast and maybe
the east central plains into tonight. Elsewhere there will be
isolated to scattered showers and thunderstorms with gusty winds,
small hail and occasional downpours. Minor flooding will be possible
with the stronger storms. The activity will diminish some tonight
but could linger until sunrise Thursday. Another round of showers
and storms will impact NM Thursday midday into Thursday night.
Thursday's crop of storms will favor the west, central and
northeast, as a weak mid level trough rotates around the high
pressure center to the east. Lows tonight and Thursday night will
be above normal while highs Thursday will be below normal in the
northwest and above normal in the southeast, with near normal in
between.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
By Friday, the upper level high really sprawls out across the
southern states. Showers and thunderstorms will persist across the
north and west, though storm motion still looks to be a bit slower
than on Thursday. The weekend won't be much different, though the
upper high will expand westward, disrupting the mid level moisture
plume to some extent. Nonetheless, there will be plenty of moisture
around for continued slow-moving showers and thunderstorms, favoring
western and central NM. Each afternoon, Friday through the weekend, some
of the low level moisture may mix out during the day, lowering
surface Td's to near 40 degrees, thus there will be some concern for
gusty and erratic winds with thunderstorm outflow boundaries.

By late Sunday or Monday, it looks like a new high center will
develop near the Four Corners. This would change storm motions such
that portions of eastern NM could be a bit more favored than previous
days for thunderstorm develop through mid week. It could also open
the door for a weak disturbance and/or a front/outflow boundary to
impact northeast NM. Attm, models have most of these forcing
mechanisms staying to the north of NM, but if the high shifts
slightly, this could change. Stay tuned. Either way, there will be
plenty of moisture for continued daily rounds of showers and
thunderstorms over the high terrain.

CHJ/34

&&

.FIRE WEATHER...
A moist and unstable atmosphere will bring widespread wetting showers
and thunderstorms to northern and central NM into tonight, and again
Thursday. The change in wind direction with height in the Northeast
and East Central plains could result in strong to severe storms in
these areas, including damaging winds and large hail. Heavy rain
could result in some flooding concerns.

The monsoon is in full swing now with daily rounds of showers and
storms expected each day through at least the next seven days. The
upper high will be to our east into this weekend, before part of
the high tries to move back over NM Sunday into next week. What
may up end happening is two high pressure centers will exist, one
to our northwest and one to our east. As a bonus, an easterly wave
will slide to our south Sunday and Monday, perhaps enhancing low
level moisture. The northwest high will drop into NM next Tuesday or
Wednesday, perhaps reducing the coverage of storms.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions expected to continue, with a few exceptions. The
backdoor front will help to bring a round of deep convection to
eastern NM this afternoon/evening. KLVS and KROW will likely be
impacted by storms this afternoon, but KTCC will be later during
the evening hours and has potential to be stronger. Hail,
strong/erratic wind gusts and heavy rain with MVFR conditions are
all possible at KLVS, KROW and KTCC into tonight. Thunderstorm
impacts are also possible at KABQ/KAEG and KSAF...but likely with
VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  67  90  64  92 /  10  20  20  10
Dulce...........................  54  85  48  89 /  20  50  60  40
Cuba............................  58  84  57  86 /  20  50  40  30
Gallup..........................  59  86  56  88 /  10  40  20  30
El Morro........................  55  82  54  85 /  20  40  30  50
Grants..........................  57  85  55  86 /  30  50  30  40
Quemado.........................  58  84  57  84 /  30  60  30  60
Magdalena.......................  63  88  63  87 /  30  50  30  50
Datil...........................  58  83  60  83 /  30  60  30  60
Reserve.........................  52  89  51  87 /  30  60  30  60
Glenwood........................  65  94  66  91 /  30  30  30  40
Chama...........................  51  79  47  83 /  20  60  60  50
Los Alamos......................  62  83  62  82 /  30  50  40  40
Pecos...........................  59  82  60  86 /  40  50  40  30
Cerro/Questa....................  56  81  55  82 /  40  60  60  60
Red River.......................  50  75  48  73 /  40  60  60  70
Angel Fire......................  47  76  47  76 /  50  60  50  70
Taos............................  54  83  53  85 /  40  50  50  50
Mora............................  53  80  51  84 /  40  50  50  50
Espanola........................  63  90  60  89 /  30  40  40  30
Santa Fe........................  61  84  61  87 /  30  50  40  30
Santa Fe Airport................  60  88  60  89 /  30  40  40  30
Albuquerque Foothills...........  68  91  67  91 /  30  40  30  20
Albuquerque Heights.............  68  92  66  92 /  30  30  30  20
Albuquerque Valley..............  66  94  66  93 /  30  30  30  20
Albuquerque West Mesa...........  68  92  66  93 /  30  30  30  20
Belen...........................  65  95  63  94 /  30  30  20  20
Bernalillo......................  64  94  64  94 /  30  30  40  20
Bosque Farms....................  64  94  63  94 /  30  30  30  20
Corrales........................  65  94  65  93 /  30  30  30  20
Los Lunas.......................  65  95  64  94 /  30  30  30  20
Placitas........................  66  89  66  90 /  40  40  40  20
Rio Rancho......................  67  93  65  93 /  30  30  30  20
Socorro.........................  69  97  66  95 /  30  30  30  20
Sandia Park/Cedar Crest.........  62  85  63  87 /  40  50  30  30
Tijeras.........................  61  86  62  90 /  40  40  30  20
Edgewood........................  57  86  57  89 /  40  50  30  20
Moriarty/Estancia...............  55  88  53  90 /  40  40  40  20
Clines Corners..................  57  85  58  88 /  40  30  30  20
Mountainair.....................  60  87  59  89 /  40  40  30  20
Gran Quivira....................  60  89  58  89 /  40  30  20  20
Carrizozo.......................  66  91  65  91 /  30  30  20  30
Ruidoso.........................  59  83  59  84 /  40  40  10  40
Capulin.........................  56  84  57  89 /  60  40  40  40
Raton...........................  55  88  55  91 /  50  40  40  40
Springer........................  56  89  56  93 /  60  50  40  40
Las Vegas.......................  54  83  55  86 /  50  40  40  30
Clayton.........................  61  90  64  94 /  60  20  30  20
Roy.............................  60  88  61  92 /  60  30  30  20
Conchas.........................  64  96  68 100 /  60  20  20   5
Santa Rosa......................  63  94  66  97 /  40  20  20   5
Tucumcari.......................  64  99  71 101 /  60  10  10   5
Clovis..........................  65  97  68  99 /  40  10  10   0
Portales........................  66  98  69 100 /  40   5  10   0
Fort Sumner.....................  67  98  69 100 /  50  10  10   0
Roswell.........................  72 101  71 102 /  40  10   5   0
Picacho.........................  65  93  63  94 /  40  20  10  20
Elk.............................  62  91  60  90 /  30  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 15, 2:01 AM MST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MDT Wed Jul 15 2020

NMZ201>241-160915-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 AM MDT Wed Jul 15 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms from Ute Park in the
Sangre de Cristo Mountains southeast to Clovis. This also includes
areas east of the Sangre de Cristo's towards the Texas and Oklahoma
panhandles. The main severe weather threats will be damaging hail and
winds along with a threat for heavy rainfall. Storms are expected to
develop this afternoon with new storms forming on outflow boundaries.
Storms could merge over the eastern plains and increase the threat
for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances of isolated to scattered thunderstorms will continue through
the end of the week and weekend for much of New Mexico. The main
threats from these storms will be damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and wind damage through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

39

The radar

The Pueblo radar (KPUX), 192 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Union

When
July 15, 2:55 PM MST to 2:58 PM MST
Where
Union County, Capulin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.740, -103.990

Trained spotters near Capulin reported hail up to ping pong size.

Thunderstorm Wind, Guadalupe

When
July 15, 3:55 PM MST to 3:56 PM MST
Where
Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.940, -104.640

A 58 mph wind gust was measured in Santa Rosa as a severe thunderstorm moved through the area.

Tornado, Socorro

When
July 15, 5:03 PM MST to 5:18 PM MST
Where
Socorro County, 3.11 mi E of Veguita to 3.18 mi E of Veguita
Rating
EF0
Path length
0.35 mi
Path width
30 yd
Reported by
Social Media
Coordinates
34.511, -106.716

A fast-moving outflow boundary helped develop a dusty landspout tornado over rural Socorro County a few miles east of Veguita. No damage occurred as a result of this weak tornado.

Thunderstorm Wind, Quay

When
July 15, 6:11 PM MST to 6:15 PM MST
Where
Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.210, -103.610

A 62 mph wind gust was measured in Tucumcari along an outflow boundary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyThe tornado archive for New Mexico, 2020Warnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893921, 893922, 924936, 893923.